The authors investigated the possibility of a thyrotropin-releasing hormone-related mechanism in a 43-year-old Japanese woman with Hashimoto's encephalopathy who experienced three relapses closely associated with the menstrual cycle. Her symptoms began at ovulation, worsened during the luteal phase, and improved during the menstruation phase. No abnormalities were found by brain magnetic resonance imaging and cerebral angiography. Intravenous administration of thyrotropin-releasing hormone induced symptoms of myoclonus and tremor similar to those observed during an exacerbation. The intensity and duration of involuntary movements induced by thyrotropin-releasing hormone were dose-dependent. The patient's symptoms were controlled effectively by thyroxine replacement therapy. On the basis of these findings, thyrotropin-releasing hormone may have an important role in Hashimoto's encephalopathy.